Connect with others who understand.

sign up log in
About MyLupusTeam
Real members of MyLupusTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Had To Stop Plasmoquine Because Of My Eyes. What Can I Take Instead? Do Not Want To Go On Steroids Yet.

Had To Stop Plasmoquine Because Of My Eyes. What Can I Take Instead? Do Not Want To Go On Steroids Yet.

I have had black spots affecting my vision through which i couldnt see. Therefore i stopped the Plasmoquine straight away and my eyes are better but am still going for an eye test to make sure everything is allright. But i would love to hear your suggestions on what could i take instead of Plasmoquine for the lupus. I do not want to go on steroids just yet. it is not yet necessary.

A MyLupusTeam Member said:

Hi, Kesha, Plasmaquine is only to suppress the Lupus, so you don't have so many flare ups. I stopped taking them because I got cataracts, had lenses implanted and then dr said not to use them again. Hope to see you soon again, sending soft hugs 💗💗

posted about 6 years ago
A MyLupusTeam Member said:

I take salpadol tablets for my migraine or headaches which I suffer frequently from and it works for me. You dissolve the tablets in water. I prefer this because at least I cannot taste the tablet as much. I also use deep relief gel on my head and at the side of my head and wherever the pain is and it is so strong it helps with any kind of pain and lavender oil or tea tree oil is very good which you can also use on your skin.

posted about 6 years ago
A MyLupusTeam Member said:

Plaquenil can cause headaches. It will take another 3-4 weeks to get 50% of the plaquenil out of your system. ☚ī¸

Here's an excerpt from a medical paper on the side effects of plaquenil.

Be well,

Tom

"What are the side effects: The most feared side effect is that of loosing vision. On the doses of chloroquine which are used today the risk of eye damage is very small. When antimalarials were first used for arthritis they were used in much higher doses than at present. Furthermore patients were not regularly checked. Despite the v slight chance of eye damage, most rheumatologists send their patients to an ophthalmologist every six months for a check. The problem is that our eyes do change with age, and often these changes are not easy to separate from those due to chloroquine. Nevertheless if changes do occur, they occur slowly and can be picked up on routine screening. Even if they may be due to age most doctors would stop the drug to ensure that no unnecessary damage occurs.

Some people do find difficulty on focusing when first starting chloroquine this does not indicate that the eyes are being damaged. It is more a sign of the eye muscles adjusting to the presence of the drug.

Other side effects are those of nausea and occasionally vomiting. This can be counteracted by taking the tablets with food. Rarely the skin can become hyperpigmented and skin may become scaly and thick. But this is rare, and will disappear when the drug is stopped

Very rarely there may be weakness, headaches or "ringing in the ears" If you have any symptoms which you feel may be due to the drug it is best to consult your doctor.

Overall chloroquine is a safe drug and can be of benefit to people with various forms of arthritis and skin disease."

posted about 6 years ago
A MyLupusTeam Member said:

@A MyLupusTeam Member

What symptoms of lupus are you treating with plasmoquine? What dose are you taking?

Adverse reactions to any drug are often dose dependent. The American Academy of Opthamologist has recently changed their recommendations for plaquenil (essentially the same drug) based on weight. Plaquenil has a very long half-life (time for our body to get rid of 1/2 of it) of 40 days, so it tends to build up in our bodies. If you stop it, it takes nearly a year to get it out of our bodies.

Yes, plaquenil can cause undesirable adverse side effects. Macular degeneration is one of them, although it is very rare. Be sure to see your ophthalmologist soon.

Aside for opioids, non-steroidal like aspirin, ibuprofen, etc. may help control your pain (inflammation, actually) that lupus causes. None of us likes steroids!

Be well,
Tom

http://www.aao.org/eyenet/article/rx-side-effec...-plaquenil-guidelines-more?may-2011

**The above link is not working correctly, here's the PDF file**

http://www.aao.org/Assets/badaedc5-e1fc-44a0-8b...(Phone number can only be seen by the question and answer creators)/cucomp-may-2011-pdf

http://www.arthritis.co.za/saraa/saraaantimalar...

edited, originally posted about 6 years ago
A MyLupusTeam Member said:

Dankie

posted almost 6 years ago
Already a Member? Log in